Heavy Snow, Barber
- When
- December 23, 9:00 AM CST to December 24, 3:00 AM CST
- Where
- Barber forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snow fell in an area generally along and south of a line from Syracuse, to Jetmore and Larned. Snowfall amounts at or above six inches fell along and south of a line from Johnson, to Montezuma to Bucklin.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow fell in an area generally along and south of a line from Syracuse, to Jetmore and Larned. Snowfall amounts at or above six inches fell along and south of a line from Johnson, to Montezuma to Bucklin. Greater amounts fell along the Oklahoma border from Elkhart to Liberal where 8 to 10 inches were reported. The typical vehicle accidents from motorists exceeding their capabilities on snowy roads were numerous. The snow did not cause any direct injuries There were a few minor injuries in some of the car accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 23, 2:15 AM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CST MON DEC 23 2002
DAYS 1-2...
...SIGNIFICANT WINTER STORM TODAY AND TONIGHT ARE THE MAIN FORECAST
CONCERNS...
VIGOROUS UPPER LEVEL STORM SYSTEM CONTINUES TO DEVELOP OVER SOUTHERN
AZ/NM AS PER LATEST WV LOOP. ALL NUMERICAL SOLUTIONS HAVE TRENDED
MUCH FARTHER NORTH WITH EXTENT OF ISENTROPICALLY DRIVEN PCPN. A
LOOK AT THE ACTUAL OBSERVATIONS REVEALS THAT NUMERICAL SOLUTIONS
CONTINUE TO SUFFER INITIALIZATION PROBLEMS WITH THE DIGGING JET ON
THE BACKSIDE OF THE SYSTEM. 120 KT WINDS STILL OBSERVED ON THE
BACKSIDE DIVING STRAIGHT SOUTH, WHICH MEANS CONTINUED STRENGTHENING
OF THE STORM SYSTEM. LATEST PROFILER DATA AT JAYTON SHOWS
CONTINUOUS SOUTHEAST FLOW OF 30 KTS JUST OFF THE SURFACE. TUCUMCARI
PROFILER NOW BEGINNING TO BACK SOMEWHAT IN THE 700MB TO 500MB
LAYER. THESE OBSERVATIONS SUPPORT THE NOTION OF INTENSE ISENTROPIC
LIFT WITH MORE THAN ADEQUATE LOW LEVEL MOISTURE. KDRT EVENING
SOUNDING SHOWED 8 G/KG MIXING RATIO UP TO 850MB.
CURRENT 88D TRENDS SHOW TREMENDOUS PCPN SHIELD DEVELOPMENT JUST
SOUTH OF MY CWA. THIS WILL ONLY INCREASE IN TIME AND CONTINUE TO
SATURATE THE LOWER ATMOSPHERE. SNOW WILL BEGIN IN EARNEST LATER
THIS MORNING OVER THE SOUTHWEST ZONES, SPREADING NORTHEAST OVER THE
REST OF THE AREA BY SHORTLY AFTER MIDDAY.
QPF GUIDANCE, GARCIA MIXING RATIO METHOD, AND LATEST 88D TRENDS
SUPPORT WELL OVER ONE HALF INCH LIQUID OVER AT LEAST THE SOUTHERN
HALF OF MY CWA. BELIEVE THAT MODEL QPF MAY EVEN BE UNDERDONE BASED
ON CURRENT OBSERVATIONS FROM WV LOOP AND PROFILERS.
HAVE HOISTED WINTER STORM WARNING FOR ALONG AND SOUTH OF JOHNSON
CITY TO DODGE TO PRATT. THE REST OF THE CWA IS IN ADVISORY FOR
ACCUMS OF 2 TO 5 INCHES... TAPERING OFF TO 1 TO 3 INCHES AROUND
WAKEENEY AND HAYS. BELIEVE SOME LOCATIONS NEAR THE OKLAHOMA BORDER
WILL RECEIVE OVER 8 INCHES BY TUES MORNING.
THANKS PUB, GLD, AMA, AND ICT FOR THE WARNING/ADVISORY COORD.
DAYS 3-7...
THERE HAS BEEN NO SIGNIFICANT CHANGE IN THE DIAGNOSTICS IN THE PAST
24 HOURS WITH GLOBAL AVERAGE ANGULAR MOMENTUM OF THE WESTERLIES
CONTINUING TO DECLINE AND WHAT APPEARS TO BE A NEW MOIST PHASE OF
THE MJO DEVELOPING AS EVIDENCED BY PERSISTENT TROPICAL CONVECTION
SOUTHEAST OF CEYLON TRACKING SLOWLY EASTWARD. THESE SIGNALS HOWEVER
PORTEND FOR EVENTS BEYOND THE RANGE OF THIS FORECAST.
FOR THE NEARER TERM, THE SHORTER RANGE MODELS NOW HAVE THEIR BEST
GRASP OF THE SYSTEM OVER THE SOUTHWEST DUE TO MOVE ACROSS THE
SOUTHERN PLAINS. SIGNIFICANT SNOW IS NOW EXPECTED FOR AT LEAST THE
SOUTHERN HALF OF THE FORECAST AREA MONDAY AND MONDAY NIGHT AND WILL
THUS NEED TO ALTER TEMPERATURE FORECASTS THROUGHOUT THIS EXTENDED
PACKAGE FOR EXPECTED SNOW COVER. ADDITIONALLY, IT IS NOW CLEAR THAT
SUBSIDENCE BEHIND THE EJECTING WINTER STORM SHOULD PROVIDE MORE
DRYING THAN THE EARLIER FORECAST AND WILL THUS REDUCE THE AMOUNT OF
CLOUDS FOR TUESDAY NIGHT THROUGH SATURDAY WHEN THE NEXT SYSTEM
ARRIVES IN THE PLAINS OUT OF THE PACIFIC.
THERE ARE SERIOUS DIFFERENCES IN THE MODELS WITH THE UPSTREAM
PACIFIC SYSTEM. DUE TO CURRENT CONCERNS OVER THE FORECAST OF THE
APPROACHING WINTER STORM, WILL MAKE NO CHANGES TO THE LATE PART OF
THIS FORECAST. THE DAY SHIFT WILL HAVE SOME MAJOR PUZZLES TO SOLVE
FOR SATURDAY THROUGH MONDAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 29 22 26 18 / 100 80 20 0
GCK 28 21 26 19 / 100 80 20 0
EHA 27 22 25 17 / 100 80 20 0
LBL 28 23 27 18 / 100 80 20 0
HYS 30 19 30 16 / 80 80 20 0
P28 33 25 26 20 / 100 80 30 0
.DDC...KSZ030-031-043>046-061>066-079...WINTER WX ADVISORY
KSZ074>078-080-081-084>090...WINTER STORM WARNING
UMSCHEID/JOHNSONKSZ030-031-043>046-061>066-074>081-084>090-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE... A SIGNIFICANT WINTER STORM WILL IMPACT MUCH OF SOUTHWEST KANSAS TODAY AND TONIGHT WITH WIDESPREAD MODERATE TO HEAVY SNOW. A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT GENERALLY ALONG AND SOUTH OF JOHNSON CITY TO DODGE CITY TO PRATT WHERE TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES CAN BE EXPECTED. NORTH OF THIS LINE TOWARDS WAKEENEY AND HAYS, A WINTER WEATHER ADVISORY IS IN EFFECT WHERE SNOWFALL AMOUNTS OF UP TO 2 TO 5 INCHES CAN BE EXPECTED THROUGH TUESDAY MORNING. IF YOU MUST TRAVEL IN SOUTHWEST KANSAS TODAY OR TONIGHT, EXPECT HAZARDOUS ROAD CONDITIONS WITH POTENTIALLY IMPASSABLE ROADWAYS BY EARLY TUESDAY MORNING, ESPECIALLY ALONG THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM SPOTTERS AND LOCAL LAW ENFORCEMENT ARE RECOMMENDED THROUGHOUT THE DAY AND TONIGHT. UMSCHEID
The national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324861, 5324862, 5324863, 5324864, 5324865, 5324866, 5324867, 5324868, 5324869, 5324870, 5324871, 5324872, 5324873, 5324874, 5324875, 5324876, 5324877, 5324878, 5324879, 5324880, 5324881.